Purchase this article with an account.
A. Samad, L. Latham; Retinal Pigment Epithelial Tears Secondary to Intravitreal Bevacizumab for the Treatment of Age Related Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2007;48(13):3358.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report five cases of retinal pigment epithelial (RPE) tears following treatment with intravitreal bevacizumab in patients diagnosed with age related macular degeneration (AMD).
Patients underwent intravitreal injections of bevacizumab (1.25mg) at six week intervals. They were examined at baseline and at follow-up with assessment of visual acuity, fundus photographs, fluorescein angiography and optical coherence tomography.
5 eyes of 5 patients in a consecutive series of 120 eyes of 115 patients receiving intravitreal bevacizumab, developed RPE tears. All patients with RPE tears were diagnosed on angiography with retinal pigment epithelial detachments and occult choroidal neovascularization. Four patients developed an RPE tear within six weeks, and one within twelve weeks following commencement of treatment. Patients were followed for a mean of 14.4 weeks (range: 9-18). Visual acuity remained unchanged or improved despite development of RPE tears in all patients (follow-up 9-18 weeks).
RPE tears can complicate vascularized pigment epithelial detachments. Alterations in hydrostatic pressure and regression of the occult choroidal neovascular complex may exert tension on the adjacent retinal pigment epithelium resulting in tears. The rapidity of the anti-angiogenic and anti-permiability effects of bevacizumab may exacerbate this predisposition. Despite the stabalization or improvement of vision noted in this series, the long-term outcomes remain undetermined and warrant further study.
This PDF is available to Subscribers Only